This case demonstrates how HIV, steroid-induced Cushing syndrome, and hypogonadism can combine to cause osteoporosis in a middle-aged male. The case also displays how severe osteoporosis can lead to a disastrous outcome following trauma. This discussion will address the risk factors leading to the development of osteoporosis in our patient, as well as the modalities used to treat the patient.
Glucocorticoids are the leading cause of medication-induced osteoporosis . Fracture risk increases within three months of starting oral or high-dose inhaled glucocorticoids . Glucocorticoids increase bone loss by multiple mechanisms including: inhibition of osteoblast function, stimulation of bone resorption, increase in urinary calcium loss, decrease in calcium absorption, and reduction in adrenal and testicular androgen secretion. Bisphosphonates are the cornerstone of treatment for steroid-induced osteoporosis . Decreasing the amount of inhaled fluticasone and adding alendronate were two methods used to treat this patient's osteoporosis and these modalities are the favored modalities in the literature.
Due to the severity of the patient's osteoporosis, 20 mcg of teriparatide daily for six months to two years could have been used initially, instead of alendronate. Teriparatide has been shown to have a greater efficacy in preventing vertebral fractures than alendrote and other bisphosphonates . If teriparatide was used, the bisphosphonate should have been discontinued. The literature indicates that there is no added benefit to taking a bisphosphonate with teriparatide .
There is a controversy as to whether highly active anti-retroviral therapy (HAART) is responsible for decreased bone density in HIV patients or if the disease itself is a risk factor for osteoporosis. A recent study indicates that patients taking HAART therapy are at increased risk of developing osteopenia and osteoporosis due to the adverse effects protease inhibitors (PIs) have on conversion of (25)-OH vitamin D to (1,25)-OH vitamin D. An in vitro study demonstrated that ritonavir, indinavir, and nelfinavir decreased conversion to active vitamin D by 80%, 66%, and 31%, respectively . Another group found that although HIV-positive patients tend to have low BMD, the BMD is independent of the treatment type. In the study, one third was treated with PIs, one third was treated without PIs, and one third elected to have no treatment. The study showed no significant difference between the three groups with regards to BMD .
There are only a few studies that have evaluated whether switching HAART can be beneficial. One study evaluated 18 patients who switched from a protease inhibitor-based regimen to a non-nucleoside reverse transcriptase inhibitor-based regimen. No improvements in BMD were observed on DEXA scanning after 48 weeks of follow-up in these patients . Changing HAART is currently not recommended because no studies have shown that changing therapy will improve BMD . As a result, our patient was continued on his HAART regiment after he was diagnosed with osteoporosis.
Men infected with HIV are more likely to be hypogonadal, as judged by generally lower serum testosterone concentrations, than men without HIV . Hypogonadism is the best-characterized risk factor for osteoporosis in men. Although the cause of hypogonadism in HIV-infected males remains unclear, the presence of hypogonadism significantly increases the risk of osteoporosis in these patients. Providing supplemental testosterone to hypogonadal patients has been shown to decrease the number of osteoporotic fractures when used as an adjunct to bisphosphonates .
Kyphoplasty was used to repair the patient's compression fractures. Studies have shown that kyphoplasty is an effective means to increase vertebral height and decrease kyphosis following vertebral compression fractures. Kyphoplasty was used instead of vertebroplasty because kyphoplasty completely restores vertebral body height in a greater percentage of patients than vertebroplasty .
A post-operative adverse effect of kyphoplasty and vertebroplasty is the development of new vertebral fractures [11, 12]. Two retrospective studies found that patients treated with vertebroplasty had an increased rate of new vertebral fractures [11, 12]. In a study with 432 patients treated with vertebroplasty, 84 patients had new vertebral fractures occurring within four months of the procedure . In another study composed of 177 patients, 22 patients developed at least one vertebral fracture following vertebroplasty and 67 percent of the fractures involved adjacent vertebrae .
The cause of our patient's new vertebral fractures was likely multifactorial. Both osteoporosis and alteration of mechanical forces on adjacent vertebrae secondary to kyphoplasty led to the development of compression fractures at T6 and T7. Since the patient had a history of severe persistent asthma, it was necessary to perform kyphoplasty in order to prevent the development of a severe kyphosis and a subsequent restrictive lung disease.